New Mexico, 2021Flash Flooding and Hail in New Mexico, July 25, 2021
July 25, 2021 · NWS ABQ · 3 events in 2 counties and zones
An area of high pressure reorganized over the Texas Panhandle which set up moist southerly flow across New Mexico on July 25, 2021. Above normal atmospheric moisture values helped to set the stage for scattered to numerous thunderstorms across central and western New Mexico as this more traditional monsoon pattern developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure reorganized over the Texas Panhandle which set up moist southerly flow across New Mexico on July 25, 2021. Above normal atmospheric moisture values helped to set the stage for scattered to numerous thunderstorms across central and western New Mexico as this more traditional monsoon pattern developed. Thunderstorms developed early in the day over the high terrain areas, and combined with weak steering flow and training cells, Lincoln County received some of the highest rainfall totals this day with reports of 1.5 to 3 inches of rain. This lead to flash flooding in the Angus area where water threatened to enter some homes. Flash flooding was also reported in Jemez Springs where the Jemez River overfilled its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 25, 10:39 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 25, 10:39 AM MST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1139 AM MDT Sun Jul 25 2021
.AVIATION...
18Z TAF CYCLE
Another active day as scattered to numerous thunderstorms are
expected to develop across the area through the afternoon. The
greatest storm coverage will favor areas from the eastern highlands
to the AZ border as a moist south to southeast flow continues.
Isolated storms are expected in the east. Heavy rain, frequent
lightning, and strong downburst winds will be possible with the
stronger thunderstorms. All TAF sites will have a possibility of
being impacted, but the highest confidence remains with those sites
in central and western NM, including KLVS.
&&
.PREV DISCUSSION...1020 AM MDT Sun Jul 25 2021...
.UPDATE...
The band of showers now over east central NM continues to hold
together and move slowly north. Updating the forecast to add/increase
POPs in this area. Considered lowering some temperatures but believe
this area of precipitation will dissapated enough and clouds break
enough for our high temperatures to be reached. Zones out shortly.
&&
.PREV DISCUSSION...208 AM MDT Sun Jul 25 2021...
.SYNOPSIS...
A fairly active Monsoon pattern will persist through at least mid
week, with daily rounds of storms producing locally heavy rainfall
and the potential for localized flash flooding. Daytime temperatures
will persist below normal across most of the area into Monday, with
warming taking highs closer to normal thereafter. From late week and
into the weekend, high pressure is forecast to push in from the east
and send the Monsoon moisture plume further west into Arizona and far
western New Mexico, leading to a downtrend in daily rounds of storms.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The upper-level low that had been responsible for heavy rainfall
across western NM has now moved into central AZ per the latest water
vapor imagery. Meanwhile, a broad area of high pressure will begin
to reorganize to the east with its center over the TX Panhandle.
This sets up a more traditional monsoon pattern with south-to-north
flow bringing an increase of moisture into the area. The PWAT on the
00Z KABQ sounding was 1.07" and models show an influx of moisture
keeping PWATs in the 1.1 to 1.2" range across much of central and
western NM. This will lead to another day of scattered to numerous
showers and thunderstorms across these areas with the steering flow
moving them in a northerly direction. Lesser storm coverage is
expected across the east which will be closer to the influence of
the upper-level high. Have opted to forgo a Flash Flood Watch today.
Locally heavy rainfall will certainly be a possibility, but it's
hard to pinpoint which areas will be favored above others.
The H5 high broadens on Monday, stretching northwest into Wyoming
and strengthening a couple decameters. PWATs trend down slightly
with some drier air rounding the high, but models still keep PWATs
just above an inch across western and central NM. This allows for
another round of scattered afternoon thunderstorms on Monday with
the same areas favored. Lesser storm coverage is still expected
across the east which remains in closer proximity to the high.
LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
The potential for locally heavy rainfall will continue into Monday
evening with continued above normal PWATs and very little steering
flow across central and eastern NM. Similar story Tuesday with high
pressure aloft centered over northern NM or southern CO.
The upper high will move off to the east Wed/Thu and allow an
easterly wave to progress westward from the TX coast across northern
Mexico and southern NM/AZ. This transition will allow for a small
bump to PWATs across our area, which will keep the locally heavy
rainfall threat going. However, increasing easterly steering flow may
limit locally heavy rainfall to training storms vs slow storm motion.
Drier air will follow the departing easterly wave as the upper high
ridges in from the east and pressure heights trend up Fri/Sat. This
will lead to a downtick in storm coverage and warmer temperatures
that will be within a few degrees of normal. The 00Z medium range
model solutions differ with the placement and orientation of the
upper high to our east thereafter, with the GFS more favorable for
the Monsoon moisture plume to rise back over our area as it keeps the
upper high further east over the ArkLaTex.
15/11
&&
.FIRE WEATHER...
There are no critical fire weather concerns over the next week. An
active monsoon pattern continues with daily rounds of scattered to
numerous thunderstorms and good chances for wetting precipitation.
Locally heavy rainfall and flash flooding will be a daily concern,
especially on or near burn scars. Storm coverage does trend down
toward the latter half of the week and into the weekend as the upper-
level high shifts over eastern NM and steers the moisture plume into
western NM/eastern AZ.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 25, 3:35 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MDT Sun Jul 25 2021
NMZ201>241-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
435 AM MDT Sun Jul 25 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is possible this afternoon and evening, mainly in and
near the mountains, where localized areas of flash flooding may
occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy rainfall is possible Monday through Thursday, mainly across the
higher terrain of western and central New Mexico, where localized
areas of flash flooding may occur.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
In the hours before
Special weather statement, Jul 25, 12:00 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Sun Jul 25 2021
NMZ226-251930-
South Central Mountains-
100 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 130 PM MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruidoso Downs, or near Ruidoso, moving north at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Ruidoso, Ruidoso Downs, Capitan, Bonito Lake, Alto, Fort Stanton,
Smokey Bear Historical Park, Nogal, Hollywood and Angus.
This includes Highway 380 between Mile Markers 73 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3362 10576 3362 10574 3363 10574 3368 10577
3366 10536 3331 10549 3331 10572
TIME...MOT...LOC 1900Z 188DEG 35KT 3335 10561
34Hail, Lincoln
- When
- July 25, 12:10 PM MST to 12:14 PM MST
- Where
- Lincoln County, 3.1 mi SE of Alto
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -105.640
The Lincoln County emergency manager reported that dime to nickel size hail fell from a strong thunderstorm near Alto.
Flash Flood, Lincoln
- When
- July 25, 1:00 PM MST to 3:30 PM MST
- Where
- Lincoln County, 2.69 mi WSW of Capitan to 2.86 mi WSW of Capitan
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.520, -105.630
Video obtained by KOAT TV showed flash flooding in Angus with fast moving water rushing against a home and leaking underneath the doorway. No significant damages are known, and damages are estimated for minor home flood damage.
Flash Flood, Sandoval
- When
- July 25, 6:00 PM MST to 8:30 PM MST
- Where
- Sandoval County, 1.21 mi SSW of Jemez Spgs to 0.37 mi SW of Jemez Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.755, -106.701
Heavy rain in Jemez Springs resulted in the Jemez River to overflow its banks. People who were near the river were forced to move their cars away from their houses to prevent them from washing away. One observer noted that this was the highest they had seen the Jemez River in 25 years. No damages were known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Flash Flood and Debris Flows in Colorado, July 25, 2021$50,000 · 4 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
- Heat in Wyoming, July 25 to 29, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962406, 962408, 962407.